Torsedas ?

  1. I haved a pt. who has been in a Torsedas rhythm for 4 days. Her cardiologist doesn't seem to be concerned but it's making me REAL nervous. This woman has 25-35 beat runs of v tach. The MD thinks it's due to her meds. Her K+ is in the 4.0 range and her Mg is around 2.0. Today she has been bouncing between v tach, sinus brady, and bigeminy. Any suggestions?
    •  
  2. 15 Comments

  3. by   Andy S.
    What kind of meds is she on to cause torsades? Only thing I can think of is Corvert?!? Does she need a AICD? Good luck!
    Andy
  4. by   ERNurse752
    Is she on a Lido or Amniodarone gtt to help decrease the # of arrythmias she's having?
    I had a pt once who was constantly in VT, and he felt fine...very stable, but man, we were nervous too!
    Have they considered an AICD? Not sure if they would or not, if she's stable with it...and it would be shocking her all the time. Have they talked about an EP study or something, to find out why it's happening?
  5. by   Dayray
    Sounds like she needs a pacer or to be taken off her beta blockers. if the underlying rhytum is Sinus brady the ectopic beats may be being cuased ishchimia. The SA node may be droping below the intrinsic rate of the perkingee fibers cuaseing a Ventricular escape beat if that beat hits during the refractory period of the ventricles then it would touch off V-tac

    Unless Im mistaken (and please forgive me if I am). One canot be in and out of tosades, its a rentry phenominon and therefor cant be stoped by anything other then mag. I could very well be wrong. But what you have described doesnt sound like torsades. Torsades looks very much like V-tac but has a twisting or helix type appearance to it.

    Does the sinus rhytum get slower and then slip into ectopic rhytums? if so then My money is on either sick sinus or beta blocking meds.

    when you look at a strip of VT is the first beat early or late? (before another sinus beat would have been due or after?) If its early then you have damaged or iratated cells if its late then its being touched off becuse the sinus node isent fireing fast enugh.

    Is she on dig? or something else that might slow her rate? if so then this is what the Doc means by "her meds may be causeing it"
  6. by   misti_z
    I believe, Dayray, that you are corrected. It doesn't really sound like torsades because I think that if torsades is not treated with Mg it terminates into vfib then asystole. But I am not completely sure myself.

    And the patient should not be on an Amniodarone gtt d/t amniodarone prolonging the QT interval.
  7. by   Dplear
    They treat pointes des torsades with mag. that usually converts it. It can be scarry if you have never sen it before. i have seen pts in it for a long time period. A few pts. have it and never know. Much like a fib some have it and have no symptoms.

    Dave
  8. by   sharann
    This sounds strange. I also think that it doesn't sound like a Torsades rhythm, since this is usually fatal if not treated with MAg. It could be a ventricular problem, or even an atypical a-fib. The runs of PVC's however, DEFINETELY is cause for concern. Update us please. Tele is interesting isn't it?
  9. by   kewlnurse
    Correct me if I'm wrong but if your in Torsades you have very poor cardiac out put, and if you were in it for 4 dyas, would you not be dead. Probbaly more like VT.
  10. by   Dayray
    Yes Kewlnurse

    Torsades and VT = death except for in very rare situations
  11. by   dawngloves
    Yeah, a new cariologist!
  12. by   hoolahan
    Basically, everyone is a bit right here. The definitive way to treat it, after emergency treatment, is to determine the underlying cause. Is it congenital? Ot drug-induced. I have seen several cases of drug-induced, even thought I have read that it is rare, but maybe that's b/c I worked in a cardiac specialty hospital I know, Duh!!

    I found this great site w lists of the drugs that can cause it, it includes hormones, herbs (tho they may not be listed on the site), chemo drugs, etc...
    http://www.torsades.org/druglist.cfm

    This one was a short ditty, OK to paste, the next one was too long....
    http://faculty.washington.edu/mahook...20pointes.html
    Torsades des pointes -- treatment
    Torsades des pointes (twisting around the points) is a polymorphic VT associated by phasic changes in the amplitude and polarity of the ventricular complexes. It is often associated with a prolonged QT interval.
    A variety of drugs and electrolyte disturbances can predispose to the arrhythmia:

    Antiarrhythmic drugs:
    Quinidine
    Procainamide
    Anitmicrobial agents:
    Erythromycin
    Pentamidine
    Electrolyte disorders:
    Hypocalcemia
    Hypomagnesemia
    Hypokalemia
    Treatment:

    Prolonged QT:
    Often resistant to traditional antiarrhythmic agents
    Ventricular pacing to 100-120bpm to decrease the QT interval
    Normal QT:
    Traditional antiarrhythmic therapy with lidocaine or procainamide
    Discontinue potential offending drugs
    Correct electrolyte abnormalities
    Marino PL. The ICU Book. 2nd edition, 1998, p. 332-3.

    At this site you will find a wonderfully comprehensive article about it... http://www.emedicine.com/med/topic2286.htm
  13. by   Nurse Ratched
    Can I just say you guys teach me SO much about areas I am not strong in. Keep it up!
  14. by   rstewart
    Ya wanna see a great example of torsades?.......just pair the drug Tikosyn with any number of common drugs which it interacts with.

close